Colorado, 2014Flash Flood and Heavy Rain in Colorado, July 15, 2014
July 15, 2014 · NWS GJT · 2 events in 1 county or zone
Monsoonal moisture flowed up into southwest Colorado and resulted in some thunderstorms that produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture flowed up into southwest Colorado and resulted in some thunderstorms that produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 3:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT TUE JUL 15 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM MDT TUE JUL 15 2014
SHORT WAVE OVER WYOMING WILL SLIDE SOUTHEAST WITH MUCH OF THE
IMPACT STAYING NORTH AND EAST OF THE FORECAST AREA. HOWEVER
GRADIENT FLOW DOES INCREASE ACROSS THE NORTHERN HALF THIS
AFTERNOON AND THERE IS WEAK QG ASCENT. SHEAR HAS INCREASED ACROSS
THE REGION...MORE SO TOWARD THE WYOMING BORDER. TERRAIN DRIVEN
STORMS WILL ROLL OFF THE HIGHER "HILLS" AND IMPACT VALLEY SPOTS.
NO SURPRISE THAT MORE CELLS HAVE DEVELOPED ACROSS THE NORTH...MANY
OF THESE ARE LIVING LONGER THAN THE TYPICAL PULSE STORMS.
THE SAN JUAN MOUNTAINS HAVE BEEN A LITTLE SLOWER TO FIRE THIS
AFTERNOON...BUT EXPECT THIS TO CHANGE. SW COLORADO HAS THE
DEEPEST MOISTURE AND CURRENTLY HAS PLENTY OF SUNSHINE. UNLIKE
YESTERDAY WHERE STORM MOTION WAS FROM NORTHEAST TO SOUTHWEST...TODAY
STORM MOTION IS NORTHWEST TO SOUTHEAST. THIS CHANGE IN STORM
MOTION MAY BE NOT BE QUITE AS FAVORABLE FOR WIDESPREAD STORM
COVERAGE AND HEAVY SHOWERS. MESO VORT SHIFTED INTO NE ARIZONA
EARLIER TODAY. HAVING SAID THAT...STORM MOVEMENT REMAINS WEAK AND
DEEP CONVECTION IS EXPECTED TO DEVELOP OVER SOUTHWEST COLORADO AND
SHOULD EXPAND THIS EVENING. LOCALIZED HEAVY RAINS MAY OCCUR OVER
THE SAN JUANS/ABAJOS/LA SALS FOOTHILLS. STORMS WILL BE SLOW TO
DISSIPATE TONIGHT AND WOULD NOT BE SURPRISED IF ISOLATED
THUNDERSTORMS WITH SCATTERED SHOWERS LINGER PAST 09Z (3 AM MDT).
WEDNESDAY...NORTHWEST FLOW COVERS THE WESTERN SLOPE WITH WEAK
CYCLONIC FLOW. THIS SHOULD LEAD TO ANOTHER ROUND OF SHOWERS AND
STORMS OVER THE HIGH COUNTRY WITH ENOUGH SHEAR THAT CELLS WILL
PROPAGATE ACROSS VALLEY SPOTS. BUT DRIER AIR WILL BE FILTERING
INTO ERN UTAH AND WILL QUICKLY SPREAD EASTWARD WEDNESDAY
NIGHT...BRINGING AN END TO CONVECTION EARLY IN THE NIGHT. THIS
DRIER AIR BRINGS QUICKER CLEARING FOR A COOLER NIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 301 PM MDT TUE JUL 15 2014
DRIER...RELATIVELY COOL AND MORE STABLE CONDITIONS ON THU WILL
RESULT IN A MARKED DOWNTURN IN CONVECTIVE ACTIVITY. HOWEVER ENOUGH
MOISTURE WILL LINGER FOR THE DEVELOPMENT OF SOME SHOWERS AND
THUNDERSTORMS...CONFINED MAINLY TO THE SAN JUAN MOUNTAINS.
HIGH PRESSURE WILL AGAIN BUILD TO OUR SOUTH-SOUTHWEST THROUGH THE
WEEKEND AND EARLY NEXT WEEK. THE POSITION OF THIS RIDGE WILL NOT BE
FAVORABLE FOR BRINGING ADDITIONAL SUB-TROPICAL MOISTURE INTO THE
FORECAST AREA. IT WILL BE FAVORABLE FOR INCREASED TEMPERATURES
HOWEVER...WITH HIGHS CLIMBING ABOVE NORMAL BY THE WEEKEND. WHILE
DRIER...THERE WILL BE ENOUGH MOISTURE CIRCULATING UNDER THE HIGH FOR
SOME SHOWERS AND THUNDERSTORMS EACH AFTERNOON...MAINLY TERRAIN
BASED. THE SOUTHERN MOUNTAINS WILL BE FAVORED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 445 PM MDT TUE JUL 15 2014
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SWEEP SOUTHEASTWARD ACROSS THE REGION THIS EVENING. THERE IS A
GOOD CHANCE THESE STORMS WILL LEAD TO BRIEF IFR CONDITIONS IN
HEAVY RAIN AT TAF SITES THROUGH 06Z...ESPECIALLY THOSE IN THE
CENTRAL COLORADO VALLEYS. IN ADDITION...MOUNTAINS WILL BE OBSCURED
AT TIMES.
A DISTURBANCE MOVING ACROSS THE AREA FROM THE NORTHWEST WILL
SUSTAIN SOME SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE
REMAINDER OF THE NIGHT...ESPECIALLY ACROSS CENTRAL COLORADO. AS
THIS DISTURBANCE CONTINUES TO THE SOUTHEAST IT WILL BRING
INCREASED THUNDERSTORM ACTIVITY TO SOUTHERN COLORADO WEDNESDAY
MORNING THROUGH WEDNESDAY AFTERNOON. MOUNTAIN AREAS TO THE NORTH
WILL SEE SCATTERED AFTERNOON ACTIVITY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ020-021.
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-025-
027>029.
&&
SHORT TERM...PF
LONG TERM...EH
AVIATION...NLHazardous weather outlook, Jul 15, 4:21 AM MST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 AM MDT TUE JUL 15 2014
COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
521 AM MDT TUE JUL 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE AND CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS IN EXCESS OF 58 MPH AND LARGE HAIL.
FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THE
STRONGEST STORMS.
FLASH FLOODING IS ALSO POSSIBLE ACROSS SOUTHEAST UTAH AND PORTIONS
OF SOUTHWEST COLORADO WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ON WEDNESDAY. DRIER
AIR STARTS TO MOVE BACK INTO THE REGION THURSDAY AND WILL CONTINUE
INTO THE WEEKEND. THIS WILL RESULT IN ONLY ISOLATED THUNDERSTORMS
EACH AFTERNOON AND EVENING...MAINLY CONFINED TO THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
ALL OF EASTERN UTAH AND WESTERN COLORADO. IN ADDITION...SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING
TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Jul 15, 4:08 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 ESE SILT 39.55N 107.64W
07/15/2014 M0.70 INCH GARFIELD CO TRAINED SPOTTER
LITTLE WIND SMALL HAIL SOME UP TO THE SIZE OF A DIME
&&
EVENT NUMBER GJT1401292
JOELocal storm report, Jul 15, 4:40 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HEAVY RAIN PARADOX 2N 38.39N 108.95W
07/15/2014 M0.93 INCH MONTROSE CO CO-OP OBSERVER
RAINFALL CAME IN ABOUT 1 HOUR. CAN HEAR THE WASHES
RUNNING NEARBY.
&&
EVENT NUMBER GJT1401293
NLLocal storm report, Jul 15, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 15 N DURANGO 37.50N 107.87W
07/15/2014 E0.75 INCH LA PLATA CO PUBLIC
HAIL LASTED 10 MINUTES
&&
EVENT NUMBER GJT1401294
TBSpecial weather statement, Jul 15, 5:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 PM MDT TUE JUL 15 2014
COZ017>021-UTZ028-160145-
PARADOX VALLEY/LITTLE DOLORES RIVER-FOUR CORNERS/UPPER DOLORES
RIVER-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE-SOUTHWEST SAN JUAN
MOUNTAINS-NORTHWESTERN SAN JUAN MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-
657 PM MDT TUE JUL 15 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN
MONTROSE...SAN MIGUEL AND WESTERN DOLORES COUNTIES OVER THE NEXT
HOURS...
AT 652 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF SLICK ROCK TO 8 MILES WEST OF
NATURITA TO 14 MILES NORTHEAST OF NUCLA...AND MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH SOME
OF THE STRONGER STORMS. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
LIKELY HOWEVER WITH THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
DOVE CREEK...NUCLA...NATURITA...NORWOOD...SLICK ROCK...REDVALE...
VANCORUM AND EGNAR.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3766 10890 3799 10854 3816 10802 3849 10832
3827 10877 3800 10916
TIME...MOT...LOC 0052Z 328DEG 18KT 3797 10905 3821 10872 3840 10836
15Local storm report, Jul 15, 6:06 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
706 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 NNE NATURITA 38.24N 108.56W
07/15/2014 M51 MPH MONTROSE CO AWOS
&&
EVENT NUMBER GJT1401295
TBLocal storm report, Jul 15, 6:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
741 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL RIFLE 3ENE 39.56N 107.73W
07/15/2014 E0.75 INCH GARFIELD CO CO-OP OBSERVER
ALSO 0.71 INCHES OF RAINFALL FROM AFTERNOON STORM
&&
EVENT NUMBER GJT1401296
TBHeavy Rain, Archuleta
- When
- July 15, 7:00 PM MST to 9:00 PM MST
- Where
- Archuleta County, 6.24 mi N of Chromo
- Reported by
- RAWS
- Coordinates
- 37.120, -106.819
A rainfall total of 1.26 inches fell within a two hour period, with most of the precipitation having occurred in less than one hour.
Flash Flood, Archuleta
- When
- July 15, 8:00 PM MST to 11:30 PM MST
- Where
- Archuleta County, 1.6 mi ENE of Pagosa Spgs to 1.77 mi W of Pagosa Spgs Arpt
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.276, -106.992
Heavy rainfall resulted in flash flooding within various locations in and near Pagosa Springs. Flowing water about 18 inches deep ran across Highway 160 about a half mile east of the junction with Highway 84. A stream which comes down to Rumbaugh Road in northeast Pagosa Springs had a high volume of water which ran across the road and continued onto Highway 160; with water 6 to 8 inches deep in an area generally bounded on the east and west ends by 1st Street and 2nd Street and bounded on the north and south ends by Lewis Street and Highway 160. Another area of flash flooding occurred on the west end of town in the Bastille Drive area where up to a foot of water depth was reported. Water damage occurred to a number of residences and businesses, including an auto supply store which still had about 12 inches of standing water inside the store the next morning. The river gauge in the San Juan River within Pagosa Springs measured a stage rise of just over 3 feet in less than 1.5 hours. The river rose up to the top of the banks in some places but did not overflow.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 15 to 16, 20141 death · 1 injured · $225,000 · 5 events
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
- Flash Flooding in Maine, July 15, 2014$75,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522279, 522284.